Format

Send to

Choose Destination
Clin Med Insights Blood Disord. 2013 Nov 14;6:19-22. doi: 10.4137/CMBD.S12843. eCollection 2013.

Nonsteroidal Anti-inflammatory Drug Induced Thrombotic Thrombocytopenic Purpura.

Author information

1
Department of Internal Medicine, University of Miami/Jackson Memorial Hospital, University of Miami Leonard M. Miller School of Medicine, 1400 NW 10th Avenue, Suite 509b, Miami, FL 33126, USA.
2
Department of Medicine, Division of Hematology/Oncology Sylvester Comprehensive Cancer Center, University of Miami, Leonard M. Miller School of Medicine, Miami, Florida.

Abstract

A 21-year-old male presented to the emergency department after a 5-day history of recurrent vomiting and decreased urine output. History revealed ingestion of ibuprofen. During the diagnostic workup, the following was identified: white blood cell count 13.4 (×10(3)/mcL), hemoglobin 11.9 (×10(6)/mcL) with an MCV of 73 fL, hematocrit 34% and platelets were 31,000/mcL, sodium of 130 mmol/L, potassium of 5.1 mmol/L, chloride of 83 mmol/L, bicarbonate of 21 mmol/L, blood urea nitrogen of 184 mg/dL and creatinine of 19.1 mg/dL. He was later diagnosed with thrombotic thrombocytopenic purpura (TTP) based on the fact that he presented with most components of the TTP pentad (except for fever), which included altered mental status, acute kidney injury, thrombocytopenia, and evidence of red cell fragmentation and his ADAMTS13 level was found to be less than 10% prior to therapy. The patient then received plasma exchange, oral corticosteroids, and hemodialysis, which led to a full recovery of platelet count and renal function.

KEYWORDS:

Ibuprofen; NSAIDs; TTP; drug-induced TTP; thrombotic thrombocytopenic purpura

Supplemental Content

Full text links

Icon for Atypon Icon for PubMed Central
Loading ...
Support Center